Kentucky, 2014

Flash Flood and Hail in Kentucky, June 4 to 5, 2014

June 4 to 5, 2014 · NWS RLX · 7 events in 2 counties and zones

By dawn on the 4th, a cold front sagged south to near the Interstate 64 corridor in northeast Kentucky. A strong low pressure for early June moved east through the Midwest, along the frontal boundary, during the day on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

By dawn on the 4th, a cold front sagged south to near the Interstate 64 corridor in northeast Kentucky. A strong low pressure for early June moved east through the Midwest, along the frontal boundary, during the day on the 4th. Dew points were in the upper 60s and lower 70s near and south of the front. The disturbance passed to the east by early on the 5th.

Several rounds of showers and thunderstorms passed northeast Kentucky during the afternoon and evening hours on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 4, 5:36 AM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 4, 5:36 AM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
636 AM EDT WED JUN 4 2014

.SYNOPSIS...
A FRONT STALLED OVER THE AREA THIS MORNING...MOVES NORTH THIS
AFTERNOON...AND THEN SOUTH LATE TONIGHT INTO THURSDAY.  HIGH
PRESSURE CROSSES FRIDAY INTO SATURDAY.  NEXT SYSTEM SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
630 AM UPDATE...
INCREASED THE CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG THE TUG
FORK PARALLEL TO THE WARM FRONT THIS MORNING...CARRYING IT N WITH
THE FRONT TODAY.

PREV DISCN...
A COLD FRONT THAT SETTLED SWD INTO THE AREA OVERNIGHT...APPEARS TO
HAVE STALLED IN A W TO E ORIENTATION ACROSS THE CENTER OF THE FCST
AREA EARLY THIS MORNING.  IT REMAINS THERE UNDER ZONAL UPPER LEVEL
FLOW THIS MORNING...BEFORE MOVING N AS A WARM FRONT THIS
AFTERNOON...AS H7 FLOW BACKS TO SW.  CAN ALMOST NEVER DISCOUNT THE
SHOWER/THUNDERSTORM POSSIBILITY NEAR AND S OF THE FRONT.

AFTERNOON IS NOT THE MOST FAVORED TIME FOR WARM ADVECTION ELEVATED
CONVECTION...BUT DO INCREASE POPS TO HIGH CHANCE N AS THE WARM
FRONT PUSHES N.  UPPER LEVEL FLOW REMAINS ZONAL INTO THIS
EVENING...UNTIL A FLAT S/W TROUGH MOVES THROUGH...THEN VEERS TO WNW
IN ITS WAKE.  THAT S/W PUSHES A SFC LOW EWD ALONG NRN FRINGES OF
FCST AREA TONIGHT...DRAGGING A COLD FRONT INTO THE MIDDLE OHIO
VALLEY TOWARD DAWN THU.

THERE IS PLENTY OF MOISTURE AND WIND SHEAR TO...TOGETHER WITH
AFTERNOON HEATING AND NEARLY STEADY TEMPERATURES ALOFT...SUPPORT
STRONG TO POSSIBLY SEVERE THUNDERSTORMS SOMEWHERE AHEAD OF THE COLD
FRONT.  ONE KEY TO THIS PART OF THE FCST IS THE UPSTREAM COMPLEX
OVER THE MIDWEST.  IF IT WERE TO HOLD TOGETHER DURING THE DAY
TODAY...IT WOULD TRACK EWD OR ESEWD RIGHT ACROSS CENTRAL PORTIONS OF
THE AREA...CARRYING ITS ATTENDANT EXCESSIVE RAINFALL THREAT...ALONG
WITH ITS SEVERE THREAT...WITH IT.  THIS WOULD PULL THE SEVERE THREAT
BACK TO MIDDAY AND AFTERNOON TODAY...RATHER THAN LATE TODAY AND
TONIGHT...AND ALSO INTRODUCE OR ENHANCE THE THREAT FOR EXCESSIVE
RAINFALL...AND HENCE THE SLIGHT TO MODERATE EXCESSIVE RAINFALL DAY 1
FCST OUT OF WPC.

THINKING HERE IS THAT THE COMPLEX WILL UNDERGO CLOUD TOP WARMING
AFTER SUNRISE AND THUS BREAK UP.  RESIDUAL OUTFLOW BOUNDARIES AND
THE PROGRESS OF THE WARM FRONT INTERACT NON-LINEARLY AND FOCUS WHERE
NEW CONVECTION FIRES UP LATER THIS AFTERNOON.  SYNOPTICALLY...THE
FORECAST AREA WILL BE IN THE WARM SECTOR JUST S OF THE EWD-MOVING
SFC LOW...THE MOST FAVORED AREA FOR STRONG CONVECTION...ESPECIALLY
GIVEN THE UPPER LEVEL S/W FORCING ALSO PASSING RIGHT OVER THE AREA.
THE MODELS DO CONTINUE TO HOLD THE BEST INSTABILITY OUT TO THE W
EVEN AS THE DYNAMICS STREAK EWD ACROSS THE FCST AREA THIS EVENING.
WIND SHEAR FAVORS THE LATE DAY CONVECTION EVOLVING AN ORGANIZED
BOWING LINE WHICH THEN COULD OUTRUN THE BEST INSTABILITY WHILE
GETTING WELL AHEAD OF THE SFC COLD FRONT.  THIS WOULD SPEED UP THE
SEVERE THREAT SOMEWHAT WHILE ALSO ENHANCING IT...THE DAMAGING WIND
THREAT IN PARTICULAR.

THE DAMAGING WIND THREAT IS HIGHLIGHTED IN THE WEATHER GRIDS / ZONES
FOR LATE THIS AFTERNOON AND TONIGHT...ALONG WITH LOCALLY HEAVY
RAINFALL.  THE SPEED OF THE CONVECTION SHOULD KEEP EXCESSIVE
RAINFALL LOCALIZED FOR THE MOST PART.  THIS COULD CHANGE IF EITHER
THE UPSTREAM MCS SURVIVES TODAY...OR TRAINING SETS UP WITH THE NEW
CONVECTION LATE TODAY AND TONIGHT.

PRECIPITATION ENDS EITHER IN THE WAKE OF THE CONVECTION OR WITH THE
FRONT ITSELF AS IT PUSHES INTO THE MIDDLE OHIO VALLEY BY DAWN THU.
STRATUS WILL ACCOMPANY THE FRONTAL INVERSION ONCE THE FRONT PASSES.

USED BIAS CORRECTED DATA TO LOWER HIGHS A LITTLE TODAY GIVEN CLOUDS
FROM THE MCS AND THE WARM FRONT.  THIS COULD ALSO DAMPEN THE SEVERE
POTENTIAL FOR LATER TODAY AND TONIGHT.  USED A NAM / MET BLEND FOR
TEMPERATURES 12Z THU IN THE BAROCLINIC ZONE TO ARRIVE AT
LOWS...WHICH SHARPENS THE DEPICTION OF THE THERMAL GRADIENT A LITTLE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THERE WILL BE ONGOING CONVECTION TO BEGIN THE SHORT TERM WITH A COLD
FRONT POSITIONED FROM NORTHERN WV SOUTHWEST ALONG THE OHIO RIVER AND
INTO EASTERN KY...SHORTWAVES EMBEDDED IN UPPER LEVEL FLOW AND
AMPLE MOISTURE OUT AHEAD OF THE COLD FRONT WILL SUPPORT WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS WV AND OUR EASTERN KY/VA
COUNTIES...ALTHOUGH ANY SVR POTENTIAL SHOULD BE OVER FOR MOST BY
SUNRISE THURSDAY...WITH LINGERING 500J CAPE IN WARM SECTOR AHEAD OF
THE FRONT OVER THE SOUTHERN COAL FIELDS AND SOUTHEASTERN MTN
COUNTIES AROUND SUNRISE...CANT RULE OUT A SVR GUST WITH ANY ONGOING
CONVECTION ACROSS THAT AREA...EVEN THEN WESTERLY 850 FLOW WILL BE
WEAKENING TO THE 30KT RANGE...SHOWERS AND GENERAL THUNDERSTORMS WILL
LINGER THROUGH THE MORNING BEFORE BEING SWEPT ESE BY EARLY
AFTERNOON...HIGH PRESSURE BUILDS IN QUICKLY BEHIND THE FRONT AND WE
DRY OUT NICELY BY THE END OF THE DAY THURSDAY THROUGH EARLY
FRIDAY...LOTS OF UNCERTAINTY TO THE POSITION OF THE WARM FRONT
APPROACHING FROM THE WSW AND ANY ASSOCIATED PRECIP FRIDAY
AFTERNOON...FOR NOW WENT PRIMARILY WITH NAM SOLUTION AND CHANCE POPS
ACROSS SOUTHERN COALFIELDS...BUT DID DOWNPLAY CONVECTION POTENTIAL
WITH DOUBTS IN THE WARM FRONT LIFTING THAT FAR NORTH DURING THE DAY
FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOLLOWED WPC CLOSELY WITH THE LOW AND COLD FRONT RIDING THE SOUTHERN
EDGE OF THE WESTERLIES...WHICH BRINGS IT ACROSS OUR AREA SUNDAY AND
MONDAY. THE SHORT WAVE AT THIS DISTANT TIME DOES HAVE A BIT MORE
AMPLITUDE WHICH WILL LIKELY DRAG THE SURFACE LOW FARTHER NORTH
ACROSS THE SOUTHERN GREAT LAKES. EXPECT A GOOD WARMUP AND MOISTURE
INFLUX AHEAD OF THIS SYSTEM ALSO. SO...LOOKS LIKE A GOOD CHANCE OF
SHOWERS AND STORMS SUNDAY INTO MONDAY...BEFORE THE FRONT EXITS
DURING MONDAY...FOLLOWED BY DRIER AND COOLER AIR NEXT TUESDAY.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
PATCHY MVFR STRATOCU AND MIST FIRST THING THIS MORNING DISSIPATES
WITHIN FIRST HOUR OR TWO OF FCST.

THE COLD FRONT THAT TRIGGERED THE THUNDERSTORMS LAST EVENING WILL
RETURN N AS A WARM FRONT THIS AFTERNOON...WITH SOME SHOWERS AND A
FEW THUNDERSTORMS THAT MAY CARRY MVFR...LOCAL IFR...CONDITIONS.
OUTSIDE OF THE STORMS...EXPECT VFR CONDITIONS.

LOW PRESSURE WILL TRACK N OF THE AREA TONIGHT...DRAGGING THE FRONT
BACK DOWN AS A COLD FRONT.  THIS WILL TRIGGER THUNDERSTORMS...SOME
OF WILL BE QUITE STRONG...LATER TODAY AND TONIGHT.  HAVE GUSTS OF 40
TO 45 KTS IN THUNDERSTORMS IN THE TAFS...BUT SEVERE GUSTS...50 KTS
OR MORE...ARE POSSIBLE.  THESE STRONG THUNDERSTORMS WILL ALSO CARRY
LIFR CONDITIONS.  MOST OF THE ACTION SHOULD BE 01Z-05Z THU...LATEST
E.

THE THUNDERSTORMS WILL TEND TO WEAKEN AFTER 06Z THU...AND  THE COLD
FRONT WILL START TO BRING AN END TO THE ACTION ALTOGETHER BY 12Z
THU...AS IT PUSHES INTO THE MIDDLE OHIO VALLEY.

LIGHT AND VARIABLE SFC FLOW THIS MORNING WILL BECOME LIGHT S TO SW
THIS AFTERNOON AND TONIGHT...AND THEN TO NW AND A BIT BRISK BEHIND
THE FRONT OVER THE MIDDLE OHIO VALLEY TOWARD 12Z THU.  LIGHT NW FLOW
ALOFT THIS MORNING WILL BECOME LIGHT SW THIS AFTERNOON...AND THEN
MODERATE SW TONIGHT.  A WIND SHIFT TO LIGHT TO MODERATE N ALOFT WILL
MAKE IT TO THE OHIO RIVER BY 12Z THU.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND DEGREE OF IMPACTS FROM THUNDERSTORMS
COULD VARY LATER TODAY AND TONIGHT.  IF A LARGE BOWING LINE DEVELOPS
LATER TODAY...THAT WOULD LIKELY SPEED UP THE TIMING...ESPECIALLY
DOWNSTREAM...AS WELL AS INCREASE THE WIND THREAT.  TIMING AND EXTENT
OF POST RAIN FOG AND STRATUS WILL VARY LATE TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    L    L    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    L    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
OCCASIONAL IFR IN SHOWERS AND STRATUS THU MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JM
NEAR TERM...TRM
SHORT TERM...JM
LONG TERM...JMV
AVIATION...TRM
Hazardous weather outlook, Jun 4, 5:44 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
644 AM EDT WED JUN 4 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-051045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
644 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE A POSSIBILITY LATER TODAY AND TONIGHT.
THE EXACT TIMING AND THE LEVEL OF THE THREAT REMAIN IN QUESTION IN
PART DEPENDING UPON THE EVOLUTION OF A THUNDERSTORM COMPLEX OVER
THE MIDWEST THIS MORNING. HOWEVER...DAMAGING WIND GUSTS APPEAR TO
BE THE PRIMARY THREAT. LOCALIZED HIGH WATER MAY ALSO BE SEEN IN
AREAS THAT RECEIVE REPEATED DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM / JM

The radar

The Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
June 4, 11:15 AM EST
Where
Greenup County, 2 mi SW of Walsh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.662, -82.999

Several trees were blown down along Wingo Road.

Hail, Greenup

When
June 4, 11:23 AM EST
Where
Greenup County, 0.76 mi SSW of Maloneton
Measured
1 in hail
Reported by
Post Office
Coordinates
38.670, -82.926

Quarter size hail fell along Dry Fork Road.

Funnel Cloud, Greenup

When
June 4, 11:25 AM EST
Where
Greenup County, South Shore
Reported by
Post Office
Coordinates
38.720, -82.970

Thunderstorm Wind, Lawrence

When
June 4, 4:15 PM EST
Where
Lawrence County, 1 mi SSE of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.117, -82.644

Several trees were blown down along Five Forks Road.

Thunderstorm Wind, Lawrence

When
June 4, 8:15 PM EST
Where
Lawrence County, 0.54 mi SW of Louisa
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
911 Call Center
Coordinates
38.114, -82.607

Trees were blown down, blocking roads. Roof damage occurred to a few homes. One mobile home had damage from a fallen tree.

Thunderstorm Wind, Lawrence

When
June 4, 8:28 PM EST
Where
Lawrence County, Fallsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.170, -82.670

Trees fell onto electric lines causing damage to poles. About 25 tress were blown down in the vicinity. Minor roof damage also occurred.

Flash Flood, Lawrence

When
June 4, 11:15 PM EST to June 5, 1:45 AM EST
Where
Lawrence County, Martha to 0.41 mi SSW of Mazie
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.000, -82.920

Estimated rains of 2 to 2.5 inches in less than 3 hours caused minor flash flooding along the headwaters of the Left Fork of Blaine Creek, including its Prince Branch. Roads were flooded including Route 1715.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510353, 510352, 510351, 510355, 510357, 510356, 510354.